Virginia, 2010

Winter Weather in Virginia, February 9 to 10, 2010

February 9 to 10, 2010 · NWS AKQ · 29 events in 29 counties and zones

Strong low pressure moving off the northern Mid Atlantic Coast produced between one and five inches of snow, as well as some sleet and freezing rain across portions of central and eastern Virginia from Tuesday afternoon, February 9th, into Wednesday evening February 10th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Strong low pressure moving off the northern Mid Atlantic Coast produced between one and five inches of snow, as well as some sleet and freezing rain across portions of central and eastern Virginia from Tuesday afternoon, February 9th, into Wednesday evening February 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 9, 10:37 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 9, 10:37 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1037 AM EST TUE FEB 9 2010

.SYNOPSIS...
TWO LOW PRESSURE SYSTEMS WILL MOVE TOWARD THE MID ATLANTIC REGION
TODAY...THEN MERGE INTO ONE STRONG AREA OF LOW PRESSURE OFF THE
COAST TONIGHT AND WEDNESDAY. HIGH PRESSURE RETURNS TO THE REGION
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE 12Z NAM IS SUGGESTING THE CENTRAL PART OF THE FORECAST AREA
WILL SEE MINIMAL PRECIPITATION THIS AFTERNOON INTO THE
EVENING...AND THE REGIONAL RADAR MOSAIC OVER THE SOUTHEAST IS
SHOWING SIGNS OF CONFIRMING THIS. THIS RESULTS FROM THE MOISTURE
ASSOCIATED WITH THE SOUTHERN WAVE AFFECTING THE TIDEWATER AND
NORTHEAST NORTH CAROLINA LATER THIS AFTERNOON AND TONIGHT...WHILE
PRECIPITATION ASSOCIATED THE COLD UPPER LOW OVER THE MIDWEST
AFFECTS THE CENTRAL VIRGINIA PIEDMONT. SNOW...SLEET...AND PERHAPS
A PERIOD OF FREEZING RAIN ARE STILL EXPECTED THIS AFTERNOON FOR
MUCH OF THE AREA OUTSIDE OF THE FAR SOUTHEAST. HOWEVER...OVERALL
LIQUID PRECIPITATION AMOUNTS ARE TRENDING LESS THAN INITIALLY
EXPECTED. INTENSE CYCLOGENESIS IS STILL EXPECTED LATER TONIGHT
ALONG THE MID ATLANTIC COAST WITH RAIN CHANGING TO SNOW WITH THE
HEAVIEST AMOUNTS IN THE LOWER MARYLAND EASTERN SHORE.

PREVIOUS NEAR TERM DISCUSSION...
MODELS IN GNRL AGREEMENT WRT THE TRACK OF APPRCHG SYSTMS...BUT
HAVE DIFFERENCES IN SVRL FIELDS WHICH MAKES THIS A COMPLICATED
FCST ACROSS FA. LIKE THE SYSTM OF THIS PAST WKEND...THE WINTER WX
PART WILL COME IN TWO DIFFERENT WAVES...FIRST ONE TDY ACROSS NRN
CNTYS. A TRANSITION TO RAIN ACROSS THE S...THEN A CHANGE BACK TO
SNOW LATE TONITE AND WED. HEADLINES WERE BASED ON TOTAL SNOW AND
ICE ACCUM FOR ENTIRE EVENT. MOST IF NOT ALL THE SGNFCNT (WRNG
CRITERIA) ACCUM ARE XPCTD WED AS WRAP ARND MSTR COMBINES WITH
COLDER AIR DRAWN INTO THE RAPIDLY DEEPENING SYSTM OFF THE COAST.
STAY TUNED.

ELECTED TO FOLLOW A SREF SOLN. UPSHOT WILL BE FOR PCPN TO OVRSPRD
FA SW-NE TDY. HAVE SLOWED DOWN ARRIVAL OF PCPN INTO TE I95 CORRIDOR
AND FRTHR E UNTIL THE AFTRN BASED ON LTST DATA. XPT SNOW/SLEET MIX
ERLY TO TRANSITION TO MAINLY LIQUID S OF A FVX-RIC-MVF LINE. SOUTH
OF THIS LINE IS WHERE PCPN SHUD TRANSITION TO LIQUID BY LATE AFTRN.
THUS WENT WITH A WNTR WX ADVSRY TO COVER THE MIXED PCPN UNTIL THEN.
SHUD SEE SOME MIXED PCPN EVEN AS FAR S AS THE NC/VA BRDR AT ONSET...
BUT THIS SHUD NOT LAST LONG ENUF...THUS WILL ISSUE AN SPS FOR THOSE
AREAS.

MSTR FROM CSTL LOW OVRSPRDS RGN FROM S AFTR 18Z. HIGHS IN THE M30S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
BOTH LOWS PROGGED TO PHASE INTO ONE MAIN LOW OFF DELMARVA COAST BY
12Z WED. THIS IS WHERE THE MSTR FCST GETS TRICKY AS WRAP ARND MSTR
WILL THEN BE FIGHTING A DRY SLOT MOVG IN FROM THE SW. MEANWHILE...
MIXED OR LIQUID PCPN BEGINS TO CHANGE BACK TO MOSTLY SNOW AS TMPS
FALL INTO THE U20S-L30S.

DEEPENING LOW PROGGED TO THROW BACK QPF BTWN 1/2 TO 3/4 INCH ACROSS
LWR MD ERN SHORE AND NRN NECK AREAS WED (HIGHEST ACROSS LWR MD ERN
SHORE). THIS IS WHERE AND WHEN THE SGNFCNT ACCUM WILL OCCUR. BASICALLY
FOLLOWED HPC'S GUID AS WELL AS COORD WITH OTHR OFFICES. AMTS BTWN 6-12
INCHS PSBL ACROSS LWR MD ERN SHORE (HIGHEST OVR DORCHESTER AND LOWEST
AT OXB). WENT WITH A 4-8 INCH BAND ACOSS NRN NECK....LWR AMTS TO THE
W. WNDS RPDLY INCRS INTO WNDY CAT AS P-GRDNT TIGHTENS. GUSTS UP TO
40 MPH XPCTD ALONG THE COAST WITH THE PTNTL FOR A WND ADVSRY. HIGHS
IN THE M-U30S.

THE STRONG CYCLONE DEPARTS TO THE NE WED NIGHT AND THUR WITH THE
POLAR HIGH SETTLING TO THE WEST LEAVING THE REGION IN DRY NW FLOW.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
COLDER THAN NRML WX PTRN CONTS THROUGH THE XTNDD PD. WK SFC HI PRES
WEAKENS OVER FRI. XTNDD GUID CONTS TO SUGG SRN STRM STM TRACKING
EWD NR THE GULF STATES LT IN THE WK...AND OFF THE GA/SC CST ON SAT.
WL RMN IN MONITOR MODE FOR ANY N TREND PROGRESSING THROUGH THE WK.
OTRW...HI PRES RETURNS BY LT IN THE WK AND FOR EARLY NEXT WK.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
VFR CONDS WL CONTINUE THRU THIS AM AS HI PRES PUSHES OUT OF THE AREA.

LOW PRES OVER THE GRT LAKES WILL PHASE WITH DVLPG SYSTEM OFF THE VA
COAST LATE TDY/WED. EXPECT PCPN TO BEGIN EARLY THIS AFTN AS -SN TO
CHANGE OVER TO A -RA/PL MIX AT RIC BEFORE TO ALL RAIN BY LATE EVE
(COULD SEE A QUICKER/SLOWER TRANSITION). WILL EVENTUALLY SEE A
CHANGE BACK TO SN AFT 6Z WED. DELAYED PRECIP TILL THIS EVE OVER SBY
AND LOOKS TO START AS A RA/PL MIX BEFORE OVER TO ALL RAIN LATE EVE.
AGAIN A CHANGEOVER EXPECTED AFT 6Z AT SBY TO MORE PL TO SN. RAIN
WL BE PREDOMINANT P-TYPE AT THE REMAINDER OF TAF SITES THROUGH EARLY
WED. COULD SEE PERIODS OF MVFR/IFR CONDS WL BE PSBL IN RAIN (ESP
00-06Z WED). PCPN WL CHANGE BACK OVER TO ALL SN FOR ALL FROM W TO E
WED MRNG AS THE SYSTEM INTENSIFIES OFF THE VA/MD COAST.

STILL LOOKING AT STRONG NW WINDS TO DVLP ALONG THE COASTAL THIRD
(35-40 KTS+) ON WED AS SYSTEM INTENSIFIES OFF THE NJ/SRN NEW ENGL
COAST WED/THU.  POSSIBLE LIFR WED PM IN SNOW (ESP NEAR/AT SBY).
WINDS WILL CONTINUE TO REMAIN STRONG INTO THU AS PRECIP CHCS ENDS
QUICKLY FROM SW TO NE. VFR RETURNING THROUGH THE END OF THE WEEK.

&&

.MARINE...
RATHER BENIGN BEFORE THE STORM FOR THE FIRST HALF OF THE DAY. SEAS
WILL START TO RISE LATER THIS EVE AND DUE TO QUICK INCREASE IN SEAS
HAVE STARTED SCA HEADLINES FOR COASTAL WATERS LATE THIS AFTN (W/IN
12 HRS).

MAIN AREA OF LOW PRES WILL DROP SE THROUGH THE GRT LKS RGN AS A
SECONDARY LOW PRES SYSTEM DVLPS OFF THE VA CAPES TONIGHT.
ENERGY FROM LAND BASED LOW WILL BE TRANSFERRED TO SECONDARY LOW AND
ALLOW IT TO GREATLY INTENSIFY AS IT MOVES NORTHEAST OFF OF NJ/SRN
NEW ENGLD INTO WED. ENE WNDS AHEAD OF THE SYSTEM WILL INCREASE LATE
TNGT...THEN A SWING IN DIRECTION TO THE NW EXPECTED ON WED AND INTO
THU.

WINDS OUT OF THE NW INCREASE QUICKLY ON WED AND THEREFORE
STARTED GALES 10Z WED (AGAIN WITHIN 12 HRS OF ALL WATERS SEEING GALE
GUSTS). FELT SCA OVER THE BAY/CRT SND WILL BE TOO LIMITED FOR RAMP
UP HEADLINE. EXCELLENT MOMENTUM TRANSFER DVLPS TWRDS THE AFTN OVER
ALL THE WATERS WITH THE CHCS FOR STORM FORCE WIND GUSTS OVER THE
COASTAL WATERS (ESP NRN HALF) INTO EARLY THU. PROLONGED
STRONG/MODERATE NW WINDS CONTINUES THROUGH ERLY FRI.

&&

.HYDROLOGY...
FLOOD WRNGS REMAIN IN EFFECT FOR SEVERAL LOCATIONS IN THE CHOWAN
RIVER BASIN. MINOR FLOODING IS OCCURRING AND EXPECTED TO CONT OVER
THE NEXT FEW DAYS. THE UPPER MEHERRIN AND NOTTOWAY RIVERS HAVE
CRESTED AND THE LOWER NOTTOWAY CONTINUES GRADUAL RISES. SEE FLSAKQ
FOR DETAILS.

&&

.TIDES/COASTAL FLOODING...
MINOR TIDAL (POSSIBLE MODERATE-ERN SHORE) FLOODING MAY OCCUR
DURING HIGH TIDES WEDNESDAY AFTN/THU MORNING ALONG THE COASTAL
WATERS AND SRN BAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR MDZ021>025.
NC...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR
     VAZ060>062-067>071-080>084-090.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR VAZ099.
     WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR VAZ048-049-
     063-064-072>078-085.
MARINE...STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING
     FOR ANZ650-652-654-656-658.
     GALE WARNING FROM 4 AM TO 1 PM EST WEDNESDAY FOR ANZ650-652-
     654-656-658.
     GALE WARNING FROM 4 AM WEDNESDAY TO 7 PM EST THURSDAY FOR
     ANZ630>632.
     GALE WARNING FROM 4 AM WEDNESDAY TO 4 PM EST THURSDAY FOR
     ANZ633.

&&

SYNOPSIS...MPR
NEAR TERM...MPR/AZ
SHORT TERM...MPR
LONG TERM...ALB
AVIATION...CCW
MARINE...CCW
HYDROLOGY...AKQ
TIDES/COASTAL FLOODING...CCW
Hazardous weather outlook, Feb 9, 10:16 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1016 AM EST TUE FEB 9 2010

NCZ012>017-030>032-102-VAZ065-066-079-086>089-091>098-100-101530-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
BRUNSWICK-MATHEWS-GREENSVILLE-SUSSEX-SURRY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
1016 AM EST TUE FEB 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE
OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ060>062-067>071-080>084-090-101530-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-JAMES CITY-
1016 AM EST TUE FEB 9 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ099-101530-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-
1016 AM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-063-064-072>078-085-101530-
FLUVANNA-LOUISA-HANOVER-CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
1016 AM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-101530-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1016 AM EST TUE FEB 9 2010

...GALE WARNING IN EFFECT FROM 4 AM TO 1 PM EST WEDNESDAY...
...STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-101530-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
1016 AM EST TUE FEB 9 2010

...GALE WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-101530-
CURRITUCK SOUND-
1016 AM EST TUE FEB 9 2010

...GALE WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 4 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter weather. Local standard time, as filed.

Winter Weather, Amelia

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Amelia forecast zone
Reported by
Law Enforcement
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and two inches across the county.

Winter Weather, Caroline

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Caroline forecast zone
Reported by
Trained Spotter
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall amounts were generally between two and five inches across the county. Haleys Corner reported 4.8 inches of snow. Ruther Glen reported 3.0 inches of snow.

Winter Weather, Charles City

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Charles City forecast zone
Reported by
Trained Spotter
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and two inches across the county.

Winter Weather, Chesterfield

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Chesterfield forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between one and three inches across the county. Midlothian reported 2.8 inches of snow. Woodlake reported 2.5 inches of snow.

Winter Weather, Cumberland

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Cumberland forecast zone
Reported by
Law Enforcement
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county.

Winter Weather, Essex

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Essex forecast zone
Reported by
Law Enforcement

Snowfall amounts were generally between two and four inches across the county.

Winter Weather, Fluvanna

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Fluvanna forecast zone
Reported by
Law Enforcement
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and two inches across the county.

Winter Weather, Gloucester

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Gloucester forecast zone
Reported by
Law Enforcement
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and two inches across the county.

Winter Weather, Goochland

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Goochland forecast zone
Reported by
Law Enforcement
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county.

Winter Weather, Hanover

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Hanover forecast zone
Reported by
Public

Snowfall amounts were generally between two and four inches across the county. Mechanicsville reported 3.5 inches of snow.

Winter Weather, Henrico

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Henrico forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between two and four inches across the county. Glen Allen reported 3.8 inches of snow. Sandston reported 2.8 inches of snow.

Winter Weather, James City

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
James City forecast zone
Reported by
Trained Spotter
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and two inches across the county.

Winter Weather, King and Queen

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
King and Queen forecast zone
Reported by
Law Enforcement

Snowfall amounts were generally between two and four inches across the county.

Winter Weather, King William

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
King William forecast zone
Reported by
Law Enforcement

Snowfall amounts were generally between two and four inches across the county.

Winter Weather, Lancaster

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Lancaster forecast zone
Reported by
Law Enforcement
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county. Lancaster reported 2.0 inches of snow.

Winter Weather, Louisa

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Louisa forecast zone
Reported by
Law Enforcement

Snowfall amounts were generally between one and three inches across the county.

Winter Weather, Mathews

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Mathews forecast zone
Reported by
Trained Spotter
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Snowfall amounts were generally around one inch across the county.

Winter Weather, Middlesex

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Middlesex forecast zone
Reported by
Law Enforcement
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and two inches across the county.

Winter Weather, New Kent

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
New Kent forecast zone
Reported by
Law Enforcement
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Snowfall amounts were generally between two and three inches across the county.

Winter Weather, Newport News

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Newport News forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally around one inch across the county. Newport News Park reported 1.0 inch of snow.

Winter Weather, Northampton

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Northampton forecast zone
Reported by
Law Enforcement
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Snowfall amounts were generally around one inch across the county.

Winter Weather, Northumberland

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Northumberland forecast zone
Reported by
Law Enforcement
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Snowfall amounts were generally between two and five inches across the county.

Winter Weather, Powhatan

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Powhatan forecast zone
Reported by
Law Enforcement
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county.

Winter Weather, Prince Edward

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Prince Edward forecast zone
Reported by
Amateur Radio
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county.

Winter Weather, Prince George

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Prince George forecast zone
Reported by
NWS Employee
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county. Newville reported 2.5 inches of snow. Disputanta reported 2.0 inches of snow.

Winter Weather, Richmond

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Richmond forecast zone
Reported by
COOP Observer
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall amounts were generally between two and five inches across the county. Newland reported 5.0 inches of snow.

Winter Weather, Surry

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Surry forecast zone
Reported by
Law Enforcement
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Snowfall amounts were generally around one inch across the county.

Winter Weather, Westmoreland

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
Westmoreland forecast zone
Reported by
Law Enforcement
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall amounts were generally between three and five inches across the county.

Winter Weather, York

When
February 9, 1:00 PM EST to February 10, 7:00 PM EST
Where
York forecast zone
Reported by
Law Enforcement

Snowfall amounts were generally around one inch across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218115, 218117, 218121, 218122, 218123, 218124, 218125, 218126, 218127, 218128, 218129, 218130, 218131, 218132, 218134, 218135, 218141, 218146, 218147, 218152, 218155, 218156, 218157, 218158, 218159, 218160, 218161, 218162, 218164.